The Food and Drug Administration is recalling another blood pressure medication after uncovering high levels of impurity in the products’ contents that can expose patients to health risks. Due to the fact that the medications contain a “probable carcinogen” known as N-nitrosoirbesartan, the FDA stated in its report, all potentially affected batches of the irbesartan and irbesartan plus hydrochlorothiazide (HCTZ) tablets produced by Lupin Pharmaceuticals Inc. are being recalled.
Because not all packages of the product were impacted by the recall, patients are urged to continue taking their medication and contact their medical provider for advice if their HCTZ tablets were shipped from October 8, 2018, to September 30, 2021. The company announced it discontinued the sales of recalled products. However, many of the drugs might still be in use by patients across the country.
Blood Pressure Medication Often Under Scrutiny By The FDA
This isn’t the first time that blood pressure medication is recalled by the FDA. In 2019, the federal agency announced three recalls involving blood pressure medications. In 2018, at least three other related products were recalled over contamination and labeling mixups. One of the recalls also involved irbesartan, which is now under scrutiny over the presence of N-nitrosoirbesartan.
It is important that regulators with the FDA are doing all they can to ensure the purity and effectiveness of blood pressure medications. However, it is also important to help prevent recalls altogether by pressuring manufacturers to put procedures in place that will help to ensure the safety of these products.
Patients have the right to have access to safe medications that aren’t exposing them to personal injury risks.
Hopefully, these latest recalls will help both regulators and manufacturers to look deeper into the systems that are currently in place. A thorough investigation into why so many of these recalls keep taking place will help the industry develop and provide safer drugs to those who need it.
For more on this recall, follow this link.
If you or a loved one has suffered any side effect while taking the recalled medication, report it to regulators through the FDA’s MedWatch Adverse Event Reporting program.